Alert archive / Illinois / River Flood Warnings in 2024

River Flood Warning 138, NWS St. Louis, MO

July 30, 2024Clinton County, Illinois

NWS St. Louis, MO issued this river flood warning at Jul 30, 2024, 6:42 AM CDT for Clinton County, Illinois. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2024, 6:42 AM CDT (11:42 UTC)
Expired
Jul 30, 2024, 1:49 PM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Clinton County, IL

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Carlyle (KCAI2). The gauge peaked at 17.09 ft at Jul 30, 2024, 3:00 AM CDT.

actionminormoderate152007/3007/31
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05593000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 30, 6:09 AM CDT, 33 minutes earlier. Its key messages:

  • Heat and humidity will combine to create dangerous conditions for much of the area through Thursday. Afternoon heat index values will generally top out between 105-110 degrees, with locally higher values expected.
  • There is low confidence (20-30%) in a round or multiple rounds of thunderstorms from late this morning into this afternoon and evening, conditional on the evolution of thunderstorms over Iowa. If severe storms materialize, damaging wind gusts are the main concern.
  • Depending on the evolution of the rounds of storms during the day today, additional storms may develop (30% chance) late Tuesday night and early Wednesday morning, with damaging wind gusts being the main concern.
Area forecast discussion, Jul 30, 6:09 AM CDT, 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
609 AM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Heat and humidity will combine to create dangerous conditions
  for much of the area through Thursday. Afternoon heat index
  values will generally top out between 105-110 degrees, with
  locally higher values expected.

- There is low confidence (20-30%) in a round or multiple rounds
  of thunderstorms from late this morning into this afternoon and evening,
  conditional on the evolution of thunderstorms over Iowa. If
  severe storms materialize, damaging wind gusts are the main
  concern.

- Depending on the evolution of the rounds of storms during the
  day today, additional storms may develop (30% chance) late
  Tuesday night and early Wednesday morning, with damaging wind
  gusts being the main concern.

&&

.SHORT TERM... (Through Wednesday Night)
Issued at 316 AM CDT Tue Jul 30 2024

A warm front remains draped from roughly northwest across
northeastern Missouri to southeast through southwestern Illinois.
The complex of thunderstorms that formed along this boundary earlier
last evening has diminished, and with subsidence aloft thanks to a
departing shortwave and the already weak jet veering out of the CWA,
additional convection is not expected early this morning. Patchy fog
is ongoing across portions of west-central Illinois in proximity to
the warm front, with a low chance of brief, locally dense fog
through sunrise.

Our attention then turns to what will be a potentially complex
convective forecast for later this morning through this evening. The
primary determining factor in how convection through today will
evolve is an MCS currently moving through Iowa. This MCS is
associated with a subtle shortwave moving across the Northern
Plains, is at the nose of a weak low-level jet, and is traveling
roughly along the warm front. While a majority of CAMs show this
convection weakening prior to entering northeastern Missouri and
west-central Illinois later this morning, CAMs historically do not
handle this type of scenario well. Given that this convection
currently has a well established cold pool, 0-6 km bulk shear is
forecast to remain 25-40 kts ahead of it, and MUCAPE along the front
is currently around 2,000 J/kg and not expected to diminish through
the morning, it can't be ruled out that this MCS impacts northern
portions of the CWA later this morning. What keeps confidence lower
(~20%) in impacts is that guidance consensus shows the low-level jet
remaining stationary over the Central Plains and Upper Midwest, as
well as rising heights over the CWA this morning.

How exactly this morning's MCS evolves impacts thunderstorm
potential this afternoon. At the very least, convective
remnants/outflow boundaries or the front itself may serve as a
forcing mechanism for afternoon convection, mainly over our Illinois
counties as reflected in some CAMs. While guidance consensus is that
there will be an inversion based around 800 mb, its expected
strength will be borderline in terms of being able to suppress
convection or not. If convection is able to form, it will be in an
environment characterized by 2,500-3,500 J/kg of SBCAPE and 30-35
kts of 0-6 km bulk shear per the mean of the 00z HREF. This will
lead to a mixed mode of multicells and supercells with all severe
hazards possible, though vertical profiles in model soundings
support mainly a damaging wind threat.

Although there is uncertainty in how convection will evolve
within the CWA today, confidence remains high (80%+) that most of
the area will see dangerous heat at some point today. If the
ongoing MCS is able to maintain its current strength, outflow and
convective debris may at least temporarily inhibit heat from
building for areas north of I- 70, and a break from the heat will
be experienced where afternoon convection forms. However, both of
these factors are currently expected to either delay or end the
dangerous heat early, with most areas still expected to reach heat
index values of 105-110 at some point today.

Even if the afternoon thunderstorm threat doesn't materialize within
the CWA, a continuing weak low-level jet across the Central Plains
and Upper-Midwest will support additional convection along the warm
front in the vicinity of the Middle Missouri Valley. With the front
continuing to extend southeastward into the region, this is a very
favorable setup for any convection that develops along the front to
grow upscale and move toward the CWA. Current guidance consensus is
that the this will transpire later this evening, with another MCS
moving into the CWA late tonight or early tomorrow morning. The
primary threat with this MCS is damaging wind gusts.

Seeing as there are multiple rounds of convection possible between
now and Wednesday, convective evolution on Wednesday remains highly
uncertain and conditional. Outflow from Tuesday night's/Wednesday's
mornings storms may allow for continuing convection at the nose of
the veering low-level jet, though guidance varies on the strength
and positioning of the jet during the day on Wednesday.
Additionally, guidance consensus is that heights will be subtly
rising, leading to uncertainty in convective coverage and strength.
If convection is able to continue or redevelop through the day,
portions of the area may see relief from the heat. However,
dangerous heat is expected to continue for much of the area on
Wednesday.

Elmore

&&

.LONG TERM... (Thursday through Monday)
Issued at 316 AM CDT Tue Jul 30 2024

Given the plethora of hazards in the short-range
forecast, only a brief synopsis of the extended-range forecast will
be provided. Deterministic and ensemble guidance consensus is that a
trough will begin to impede on the upper-level ridge starting
Thursday, sending a cold front through the area. The timing of this
cold front is uncertain at this lead time, with a slower solution
favoring dangerous heat continuing for much of the area, and a
faster solution favoring relief from the heat at least for areas
north of I-70. FROPA is expected by Friday, with northwesterly flow
aloft favoring near-normal temperatures and mostly dry conditions
this weekend into early next week.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 604 AM CDT Tue Jul 30 2024

A weakening thunderstorm complex is currently moving into west-
central Illinois, impacting KUIN. Impacts from this complex are
expected to have moved east of KUIN by the start of the period at
12z. Additional rounds of thunderstorms are possible later this
afternoon into tonight. However, their placement relative to the
local terminals and timing are so uncertain that impacts have been
left out of the TAFs for now. The exception is KUIN which has the
greatest chance of seeing at least scattered showers late tonight
as a convective complex moves into the region from the Central
Plains.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO.

     Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

IL...Heat Advisory from 1 PM this afternoon to 7 PM CDT Thursday for
     Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
     Greene IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-
     Pike IL.

     Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
     Thursday for Madison IL-Monroe IL-Randolph IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 30, 3:31 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
331 AM CDT Tue Jul 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
331 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Multiple rounds of thunderstorms are possible across portions of the
area through through tonight, with a few storms becoming strong to
severe. Strong to severe thunderstorms will be capable mainly of
damaging wind gusts.

Dangerous heat and humidity will continue through today. See the
Excessive Heat Warning and Heat Advisory for additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat and humidity is expected across the area through
Thursday. See the Excessive Heat Warning and Heat Advisory for
additional information.

There are chances of thunderstorms across portions of the area at
times Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to NWS St. Louis.

Elmore

In the hours before

Local storm report, Jul 30, 12:51 AM CDT, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1251 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     Tstm Wnd Dmg     1 N Hoyleton            38.46N 89.27W
07/29/2024                   Washington         IL   Emergency Mngr

            A couple of large trees blown down north of
            Hoyleton.

&&

MAB
Local storm report, Jul 30, 12:52 AM CDT, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1252 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     Tstm Wnd Dmg     Ashley                  38.33N 89.19W
07/29/2024                   Washington         IL   Emergency Mngr

            A large tree was blown down in Ashley.

&&

MAB
Local storm report, Jul 30, 1:06 AM CDT, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
106 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Rain             Beckemeyer              38.61N 89.43W
07/30/2024  M2.73 Inch       Clinton            IL   Trained Spotter

            Storm Total.

&&

MAB
Local storm report, Jul 30, 1:26 AM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
126 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Flash Flood      Grantfork               38.83N 89.67W
07/29/2024                   Madison            IL   Law Enforcement

            Several roads in and around Grantfork were
            flooded.

&&

MAB
Local storm report, Jul 30, 2:27 AM CDT, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
227 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Flash Flood      1 SSW Vandalia          38.97N 89.11W
07/29/2024                   Fayette            IL   Law Enforcement

            Several roads in town were flooded from the
            heavy rains including Kennedy Blvd.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:35 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis40 min
Jul 30, 3:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage50 min
Jul 30, 4:23 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage19 min
Jul 30, 4:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis26 min
Jul 30, 4:46 PM CDTAreal Flood AdvisoryLSXFranklin3 hr
Jul 29, 7:41 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery49 min
Jul 29, 8:09 PM CDTSevere Thunderstorm WarningLSXBond, Fayette51 min
Jul 29, 8:11 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison49 min
Jul 29, 8:27 PM CDTSevere Thunderstorm WarningLSXBond32 min
Jul 29, 8:44 PM CDTSevere Thunderstorm WarningLSXClinton, Marion61 min
Jul 29, 8:50 PM CDTTornado WarningLSXBond, Madison27 min
Jul 29, 8:52 PM CDTTornado WarningLSXFayette, Marion38 min
Jul 29, 9:16 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison59 min
Jul 29, 9:17 PM CDTFlash Flood WarningLSXFayette3 hr
Jul 29, 10:00 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Madison57 min
Jul 29, 10:33 PM CDTSevere Thunderstorm WarningLSXClinton, Washington42 min
Jul 29, 10:57 PM CDTFlash Flood WarningLSXBond, Clinton, Madison4 hr
Jul 29, 11:38 PM CDTAreal Flood AdvisoryLSXMadison4 hr
Jul 29, 11:50 PM CDTAreal Flood AdvisoryLSXClinton, Saint Clair, Washington4 hr
Jul 30, 6:20 AM CDTSevere Thunderstorm WarningLSXAdams, Brown40 min
Jul 30, 4:20 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery55 min
Jul 30, 4:24 PM CDTAreal Flood AdvisoryLSXFayette, Montgomery3 hr
Jul 30, 5:01 PM CDTSevere Thunderstorm WarningLSXMarion16 min

Nearby

River Flood Warnings in Illinois, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.